Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2023, 4:09 PM MDT for Salt Lake County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2023, 4:09 PM MDT (22:09 UTC)
- Expired
- Aug 1, 2023, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 101 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293
WGUS55 KSLC 012209
FFWSLC
UTC035-020115-
/O.NEW.KSLC.FF.W.0025.230801T2209Z-230802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
409 PM MDT Tue Aug 1 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Salt Lake County in northern Utah...
* Until 715 PM MDT.
* At 409 PM MDT, The public reported flash flooding from
thunderstorms producing heavy rain near the town of Alta in Little
Cottonwood Canyon. Between 1 and 2 inches of rain have fallen.
Water and debris are crossing SR-210. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Alta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4059 11166 4057 11165 4059 11162 4060 11163
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT2 follow-up statements
249
WGUS75 KSLC 012345
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
545 PM MDT Tue Aug 1 2023
UTC035-020115-
/O.CON.KSLC.FF.W.0025.000000T0000Z-230802T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salt Lake UT-
545 PM MDT Tue Aug 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT THIS
EVENING FOR SOUTHEASTERN SALT LAKE COUNTY...
At 545 PM MDT, Law enforcement reported flash flooding from
thunderstorms producing heavy rain near the town of Alta in Little
Cottonwood Canyon. Between 1 and 2 inches of rain have fallen. Water
and debris are crossing SR-210. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Alta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4059 11166 4057 11165 4059 11162 4060 11163
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT109 WGUS75 KSLC 020110 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 710 PM MDT Tue Aug 1 2023 UTC035-020120- /O.EXP.KSLC.FF.W.0025.000000T0000Z-230802T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Salt Lake UT- 710 PM MDT Tue Aug 1 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT THIS EVENING FOR SOUTHEASTERN SALT LAKE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4059 11166 4057 11165 4059 11162 4060 11163 $$ MT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:34 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 1, 2:34 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 234 PM MDT Tue Aug 1 2023 .SYNOPSIS...Monsoon moisture will remain in place across the region through midweek. A gradual drying trend will begin Thursday across southern Utah, reaching northern Utah Friday. A drier, more stable pattern is expected for much of the state this weekend into early next week. && .SHORT TERM (Through 12Z Thursday)...A surge of monsoon moisture has elevated precipitable water values above 1 inch across the forecast area based on both GOES derived imagery and the 12Z KSLC sounding. Observed surface dew points are in the 50s to low 60s across the forecast area. This moisture-rich airmass has elevated the flash flood threat across the area. However, persistent morning cloud cover delayed surface heating over much of the forecast area, and continues to do so across southwest Utah where afternoon temperatures have only reached the low 80s in St George within the last hour or so. Clearing skies across northern and central Utah has allowed convection to quickly develop across the higher terrain this afternoon, however up to this point this activity has remained relatively weak and disorganized. A remnant MCV is noted slowly lifting into central Utah, and as this feature continues to slowly lift north and interact with a destabilizing airmass ahead of it, anticipate convection to increase in coverage across central and eventually northern Utah heading into the evening hours, while activity across the south remains more isolated in nature. Remnant cloud cover/precipitation will likely linger overnight into the morning hours across northern Utah, mainly north of I-80. A weak shortwave currently approaching the Baja/southern CA coast is forecast to lift northeast overnight, crossing the forecast area during the day Wednesday. This has been fairly consistently advertised in the models, and as this feature interacts with the moisture-rich airmass in place, the potential exists for a more organized convective threat across the area Wednesday afternoon/evening. CAM guidance suggests an organized line is likely to develop across west central Utah in association with this wave, spreading northeast into the Wasatch Front with a threat for strong winds in addition to heavy rain late Wednesday afternoon/Wednesday evening, while additional convection to the south poses a heavy rain/flash flood threat across central and southern Utah. Given the moisture-rich airmass in place have maintained probable flash flood potential for Wednesday, but held off on a watch given uncertainly in coverage/evolution across southern Utah. .LONG TERM (After 12Z/6AM Thursday)...Many of us along the Wasatch Front will be waking up to rainfall Thursday morning as widespread precipitation is expected to be centered from the Salt Lake Valley to the Idaho border. This will result from an area of low pressure / shortwave tracking through eastern Idaho, northern Utah and into Wyoming. Precipitation is likely to persist much of the day, leading to rainfall amounts most likely in the range from 1/4 to 1/2 inch for totals. Right now, there is about a 20% chance for more than 1/2 inch of rain (on Thursday). All of this is bolstered by shift of tail guidance indicating abnormally wet conditions across northern Utah and southwest Wyoming. By Thursday evening, precipitation is expected to decrease across northern Utah. Across central and southern Utah, chances for rain and thunderstorms will be more scarce and more tied to terrain in the afternoon. Headed toward Friday and into the weekend, our forecast becomes a bit more chaotic and somewhat less certain. On Friday, all the cluster means indicate at least degree of high pressure building in from the south while the low pressure system / shortwave tracks further into Wyoming and into the Dakotas. However, by the weekend, about 20% of ensembles members are favoring another shortwave over Idaho, which would bring another round of rain and thunderstorms across the northern half of Utah. Otherwise, the remaining 80% of members indicate some variation of a weak ridge of high pressure over Utah with low pressure disturbances east of the Rocky Mountains. The ridge then looks to shift gradually westward over the southwestern US while low pressure disturbances remain mostly to our east. Flow then shifts more out of the northwest over Utah by the beginning of next week. Some of the disturbances may develop far enough west to enable limited chances for showers and thunderstorms for eastern Utah and southwest Wyoming. The other weather story to mention this week is our temperature change. Beginning Thursday and continuing through Tuesday of next week, much cooler, below average temperatures are forecast particularly across northern Utah. Temperatures 5 to 10 degrees below averages for August are forecast with the coolest day currently expected on Thursday. While a few degrees cooler are forecast in central and southern Utah late in the week, noticeably cooler temperatures are less likely here. && .AVIATION...KSLC...Monsoonal pattern persists, with scattered convection expected through the evening. By late evening on through the night, anticipate activity to largely become more stratiform in nature, with a period of fairly continuous to off and on light rain. Wednesday, expect increasing scattered convective development by late morning into the afternoon. Some models suggest a stronger period of convection possible ~22z-02z which will be something to monitor. Largely expect VFR conditions outside any stronger cells. .REST OF UTAH AND SOUTHWEST WYOMING...Monsoonal pattern will persist through the TAF period. Scattered showers and thunderstorms will continue into the evening, with guidance suggesting a lull at southern terminals overnight. At northern terminals, areas of more stratiform light rain will likely persist through much of the night. Activity will begin to move back in to southern terminals by mid morning Wednesday, with increasing convection elsewhere by late morning to early afternoon. Per usual, convection will be capable of lightning, periodic moderate to heavy rain, and gusty erratic outflow winds. Periodic reduction to CIGS/VIS possible in stronger storms, but otherwise expect VFR conditions to persist. && .FIRE WEATHER...A surge of monsoon moisture will remain across the region through Wednesday, resulting in several rounds of showers and thunderstorms accompanied by wetting rains. This moisture surge will continue to result in cooler temperatures, and elevated daytime humidity with good to to excellent overnight recovery. Drier air will begin to spread across southern Utah Thursday while moisture remains in place across the north. A general drying trend will follow for the upcoming weekend into early next week. Very dry air, characterized by afternoon RH values below 15%, will reside across southern Utah Friday through the upcoming weekend. Further north, afternoon RH values across northern and west central Utah valleys will generally run in the 25-35% range Friday through Sunday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman/NDesmet/Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 1, 3:11 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
311 PM MDT Tue Aug 1 2023
UTZ108-110>112-012200-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-Wasatch Mountains South of I-80 UT-
311 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of eastern Salt Lake...
northwestern Wasatch...south central Morgan and southwestern Summit
Counties through 400 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Snyderville Basin, or near Park City, moving northwest at 10
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Park City, Summit Park, Oakley, North Snyderville Basin, Wanship,
South Snyderville Basin, Mill Creek Canyon, Peoa, Kimball Junction,
Jordanelle Reservoir, Rockport State Park and Snyderville.
This includes the following highways...
Interstate 80 in Utah between mile markers 141 and 157.
US Route 40 between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4077 11124 4061 11140 4068 11164 4090 11152
TIME...MOT...LOC 2110Z 119DEG 9KT 4072 11148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HMSpecial weather statement, Aug 1, 3:40 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
340 PM MDT Tue Aug 1 2023
UTZ108-110-112-012230-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-
340 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southeastern Morgan
and northwestern Summit Counties through 430 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coalville, moving southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coalville, East Canyon State Park, Wanship, Henefer, Emory,
Hoytsville, Croydon, Echo, Rockport State Park and Echo Reservoir.
This includes the following highways...
Interstate 84 between mile markers 108 and 119.
Interstate 80 in Utah between mile markers 153 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4118 11149 4106 11114 4075 11136 4092 11172
TIME...MOT...LOC 2139Z 035DEG 17KT 4097 11136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HMSpecial weather statement, Aug 1, 3:53 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
353 PM MDT Tue Aug 1 2023
UTZ108-111>113-012245-
Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-Wasatch Mountains South of I-80 UT-
353 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northwestern Wasatch
and north central Utah Counties through 445 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wasatch Mountain State Park, or 7 miles southwest of Heber City,
moving west/southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Heber City, Heber, Daniel, Wasatch Mountain State Park, Midway,
Charleston, Wallsburg, Deer Creek State Park and Sundance.
This includes US Route 40 between mile markers 11 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4061 11144 4043 11131 4032 11157 4052 11172
TIME...MOT...LOC 2152Z 059DEG 8KT 4045 11153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:50 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 31, 7:33 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 31, 10:30 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 31, 10:38 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Jul 31, 10:50 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 31, 11:19 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Aug 1, 3:11 PM MDT | Special Weather Statement | SLC | Morgan | 49 min |
| Aug 1, 3:40 PM MDT | Special Weather Statement | SLC | Morgan | 50 min |
| Aug 1, 3:53 PM MDT | Special Weather Statement | SLC | Wasatch | 52 min |
| Aug 1, 4:16 PM MDT | Flash Flood Warning | SLC | Duchesne | 3 hr |
| Aug 1, 5:07 PM MDT | Special Weather Statement | SLC | Davis | 38 min |
| Aug 1, 5:21 PM MDT | Special Weather Statement | SLC | Kane | 39 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.